Many questions posted here in the last month or so indicate a general lack of understanding of how hormonal contraception – pill, patch, ring, shot – works. This post is a simplified physiology of pregnancy (and preventing pregnancy). Starting with the “normal” menstrual cycle, this is a description of what the female reproductive organs are doing.
Day 1 is the first day of menstrual flow. This begins because a couple days earlier the mix of hormones (mainly progestin and estrogen) in the blood stream has become that of a non-pregnant woman who needs a flush of the uterus. So, the flow starts. The hormone mix remains at this level until the uterus has shed the nutrient rich lining which has gotten ready for pregnancy that did not occur. When the uterus is empty, the hormones begin a fresh cycle of preparing for pregnancy. This causes the uterus lining to build up again until about the fifteenth day when the hormone mix tells an ovary to release an egg. The egg passes down the fallopian tubes searching for a sperm to fertilize it. During this time of fertility, we tend to have a higher sex drive, or at least receptivity, and we tend to generate more vaginal juices to prepare for accepting a penis. If the egg finds a sperm, the fertilized egg gets to the uterus and embeds itself in the lining to begin growth. If the egg does not encounter a sperm, it passes on through and can sometimes be seen on the lining of the pants if it gets that far in one piece. Spotting can occur as the egg passes whether or not it embeds itself in the uterine lining.
If the egg does not implant itself in the lining, the hormones then begin to reverse their course and at about the twenty-fifth day are at a level that the uterus is told that it is not pregnant, flush and start over. And a couple days later the flow begins again.
If we use hormonal contraception, the additional hormones are used to fool the body. By keeping the level of hormones just slightly elevated above what the body is making, the ovary thinks the body is pregnant and will not release an egg. To keep this message going to the ovary, requires a “therapeutic level” of the drug. Therapeutic level is the concentration of whatever drug that will cause the desired reaction in the body. In this case, this is the level of hormones to prevent ovulation. The drugs we introduce into our bodies have a “half-life.” That is the length of time it takes for one-half of the dose to leave the system. We pee it away. Estrogen has a rather long half-life (measured in days) because it is a naturally occurring substance in the body. But in the modern very low dose pills, the therapeutic level is only slightly above the natural level and will disappear in little more than twenty-four hours. If the level falls below “therapeutic” in mid-cycle, the ovary will release an egg and you will be fertile.
Using the pill, the level of drug is raised above the therapeutic level about forty-five minutes after taking the pill and then it begins to be reduced until your next pill. This causes little spikes and valleys in the level in the bloodstream. The patch and the ring are introducing a constant, steady dose and therefore require lower peak levels of hormones. They are tolerated by more women.
The very fact that the artificial hormones make the body think it is pregnant leads to the side-effects. Light periods almost always result because the lining of the uterus does not build up as rapidly. Breasts may become tender as they do in the early weeks of pregnancy. Libido may be reduced. Mood swings may occur. In younger women, say under 19, these side-effects can be confused with normal adolescent behaviour. A century ago, adolescence was classified as a mental disease because of the erratic behaviour and mood swings. Today, these side-effects are mild and most women will adjust within a month or so. In the beginning, pills had ten times the current drug. Side effects were much more pronounced and some women could not tolerate them at all. Today, almost all women tolerate them quite well or the side-effects can easily be controlled. With those old pills, however, there was a greater margin for error. A missed pill was no big deal and some drug interactions were not even noticed. Today, the margin is so slim that the therapeutic level is dependent upon care by the patient and caution by the prescriber. Today, if you miss a pill, you should use a backup birth control method for five to seven days. And other medications or dietary supplements can spell pregnancy.
On another post in this thread is a partial list of those drugs that commonly interfere with hormonal contraception. Look it over. Simply stated, any time you are prescribed any anti-biotics, steroids or psychotropic drugs (especially anti-depressants) you should tell the doctor you are on hormonal contraception and ask about drug interactions. This is true whether you are taking the pill or using other delivery methods. These other drugs, generally, reduce the hormones and allow the ovaries to release eggs. Hormonal contraceptives can also affect other drugs – sometimes making them stronger and sometimes making them weaker. Analgesics and blood thinners are among these. The “potentiating effects” on nicotine are related to increased stroke in older women. But, then, the major source of nicotine has other deleterious effects and the risks of pregnancy should be weighed against other effects. I ping on smoking patients, warn them but do not take them off the pill.
Equal care needs to be taken with dietary supplements. In Europe where we commonly have both allopathic and homeopathic physicians, natural drugs rather chemical drugs are commonly available. Herbalists and naturopaths, in various countries, also may be writing prescriptions for other than what pharmaceutical companies consider drugs. Most grocery stores and health food stores have “natural” chemicals that can inhibit effectiveness of hormonal contraception. These have not often been appropriately tested for drug interactions.
St John’s Wart, the most popular of the “natural” anti-depressants is a major problem. While we cannot say definitively that it may cause ovulation and pregnancy, it does create erratic bleeding while on the pill. Moreover, its effect on the brain is similar to that of chemical anti-depressants know to interfere with hormonal contraception. Stay away from it while on the pill. It is believed that megadosing vitamin E (much over the normal 400 unit dose) will negate hormonal contraception. Chamomile tea or extract has the effect on the brain that some sedatives have. It is suspected, though not proven, to interfere with contraception.
Given just what is here, ignoring many volumes written on the subject, the risks that women take in switching pills, taking others pills, adding morning after pills when a pill has been missed and then getting another formulation without seeing a doctor, scares me. This is not taking an Excedrin for a headache, this is messing with the endocrine and reproductive systems. Given that you are functioning barely into the therapeutic range of the hormones, the risks of not following directions exactly are considerable.
Posted: 30 Sep 04:31